Methotrexate side effects

Options
hayleylittleone
hayleylittleone Member Posts: 3
edited 18. Aug 2015, 02:43 in Young people's community
Hello everyone, I'm new to this forum as I have a question for anyone else who is currently on Methotrexate. I take 8 tablets of 2.5mg once a week. A year ago I was diagnosed with inflammatory arthritis at the age of 23. I was given a steroid injection as a quick fix while my medication kicked in. This was the methotrexate. Everything has been great regarding my swollen hands and bad knees. I have the odd flare up but apart from that it actually feels like I have no arthritis! But, a few months ago I noticed a difference in my hair. What used to be naturally crazy curly (blow drying my hair was a nightmare as would double in size!) is now dull, whispy, flat, dry and all of a sudden naturally dead straight. I know this should be the last of my worries but this is really really getting me down. I've tried have my hair cut off to let it grow again but it has made no difference. Can anybody please tell me is this the methotrexate? Or folic acid? Or anything to do with my illness. I cannot find anything online about hair thinning or hair loss as a side effect. Hopefully someone can give me answers on this forum, it would be much appreciated. It's enough to make me want to come off of the methotrexate!

Thanks in advance to anyone that can help me :)

Ps, is it also normal to feel tired most of the time? The need to sleep comes quickly and I have to sleep there and then! Thanks :)

Comments

  • stickywicket
    stickywicket Member Posts: 27,712
    edited 30. Nov -1, 00:00
    Options
    Hello hayleylittleone and welcome to the forum :)

    We are not medically qualified to give any advice and I think, for 'proper' information, you should ring your rheumatology helpline.

    I've taken meth for years with no problems. I know it can cause a small amount of hair loss in some people and I believe any illness can affect hair, nails and other unlikely places. The folic acid is given to us to mitigate against any unwanted effects of the meth. How it is prescribed seems to vary enormously. I've always taken 2 per week, others one, others every day except their meth day. It might be that increasing your folic acid would help your hair but you shouldn't try this without being given the go-ahead from your rheumatology team.

    Fatigue is part and parcel of any inflammatory arthritis but is usually worse when the disease is not under control so, again, you should mention this to your helpline people.

    This forum is not used much so, for more replies, you'd be advised to copy your thread on to the Living With Arthritis forum. We do have young people on there (though I'm far from being one :lol: ) but, in any case, meds' reactions are much the same whatever our ages. I hope you can get this sorted and I'm pleased that, otherwise, all is going well.
    If at first you don't succeed, then skydiving definitely isn't for you.
    Steven Wright
  • hayleylittleone
    hayleylittleone Member Posts: 3
    edited 30. Nov -1, 00:00
    Options
    Thank you so much for your advice. I will contact my rheumatologist and see how he can help me. Thanks again!
  • dreamdaisy
    dreamdaisy Member Posts: 31,520
    edited 30. Nov -1, 00:00
    Options
    Hello, I apologise for missing your post, I'm not too bonny at the moment.

    Hair-thinning is a recognised side-effect of meth, it's a powerful drug (though we take it at very small doses and I inject mine) and it can affect our hair. Mine was never thick to begin with and is now noticeably thinner, my nails are also affected but I am on stronger meds than you. It was lovely to read that the meth has dealt with things to the extent that you often feel symptom-free, believe you me that is a rare statement on here!

    I am much older than you but I was beginning to feel somewhat demoralised by my hair, so I changed my shampoo to a solid one from L*sh, it's a red disc and has cinnamon within. My hair has improved, I can still see my scalp in places but the hair is softer and feels thicker. We also installed a water softener and that has helped both my skin and hair. My nails fall apart every four months or so but I am sure that's connected to the meds. I cosset them as much as I can, like hair they are visible and I cannot bear them to look scruffy even if they are very short!

    Please talk to your rheumatology unit, they need to know about the tiredness because fatigue is part-and-parcel of the disease, it strikes us all from time to time and it is very frustrating. I wish you well. DD
    Have you got the despatches? No, I always walk like this. Eddie Braben